Theresa Bonnell is "expecting a phone call anytime" with news of one of her Esgenoôpetitj First Nation relatives struggling with addiction.
"I had a phone call the other morning," she said. "It was a little after three. It wasn't my brother or sister. It happened to be my niece."
Bonnell's 35-year-old niece, Ann Marie Lambert, died the evening of April 11, after taking pills that may have contained fentanyl.
"It touches a lot of people," Bonnell said. "I'm afraid for my grandchildren. They're becoming teenagers and they're easily influenced, these children."
A pill seized on the reserve northeast of Miramichi was found to contain fentanyl, according to a Health Canada analysis. The painkiller is 100 times more powerful than morphine.
Five people in one week suffered overdoses in connection to pills sold in Esgenoopetitj.
Chief Alvery Paul is expected to bring up a resolution to band council that would banish convicted drug traffickers from the community and deny them band privileges such as housing and social assistance.
Health Canada, Tobique, Elsipogtog pitch in
Esgenoôpetitj has received help from Health Canada and two other First Nations in the province, Tobique and Elsipogtog.
"They're all pitching in, but it's been much needed for a long time," said Leo Bartibogue, the director of addictions.
"Elsipogtog is reaching out and Tobique is here with a crisis team. We also have people from Health Canada trying to find answers."
When the benevolent neighbours return home, though, Bartibogue believes there will be a gap in service.
"I strongly believe we need our own facility to help clients out," he said.
"It's very discouraging when you can't get your client in, and they want to be there. They fall back through the cracks."
The drug counselling program in Esgenoopetitj runs 24 hours a day, seven days a week. Much of the counselling is done at the community's wellness centre, but staff take calls at home, too.
Seven people in the community have been trained to administer Naloxone, a lifesaving drug that can reverse the effects of a fentanyl overdose. More will be trained in the coming weeks.
"A lot of time, we're not even aware who's overdosing or who's taking the drug," said Bartibogue. "By the time we get the news they've gone to the hospital."
Community recovering slowly
The small community of about 2,000 on-and-off-reserve members has rallied around the families affected by the overdoses, but the tragedy has rocked Esgenoopetitj.
"It's been here for quite a while now," said Bartibogue of the community's drug issues. "It's been more intense lately.
"We have quite a concern in our community because of [fentanyl] because of what happened in the West Coast. It's probably going to be the same in the East Coast. And so that's the unfortunate part. It's unfortunate we lost one of our members because of it."
Friends and family of the members who overdosed have been asking questions about fentanyl. Chief Alvery Paul conducted an information session at the Esgenoopetitj School earlier in the week to educate older children about the dangers and effects of drugs.
Addicts in the community are also on edge.
"The people concerned about this drug are the ones using it," Bartibogue said. "They're asking questions now. They're worried about the drug. When you're not in your right state of mind, then you don't know what you're grabbing. You're just grabbing whatever you can to get more."
Neither Theresa Bonnell nor Leo Bartibogue knows where the drugs came from, but both suspect the source is off-reserve.
They also agree that none of the overdose victims knew the pills, which were marketed as Percocet, contained fentanyl.